Iowa, 2011Damaging Winds in Iowa, August 6 to 7, 2011
August 6 to 7, 2011 · NWS DVN · 2 events in 2 counties and zones
A disturbance that moved from the northern plains into the Mid Mississippi Valley on August 7, 2011 help to generate thunderstorms that moved through eastern Iowa and northwest Illinois. Strong winds were the main threat associated with these storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A disturbance that moved from the northern plains into the Mid Mississippi Valley on August 7, 2011 help to generate thunderstorms that moved through eastern Iowa and northwest Illinois. Strong winds were the main threat associated with these storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 6, 5:58 PM CST, 5 hours 57 minutes earlier.
Area forecast discussion, Aug 6, 5:58 PM CST, 5 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
658 PM CDT SAT AUG 6 2011
.UPDATE...
NEW CONVECTION HAS FIRED OVER EASTERN NEBRASKA AND WESTERN IOWA
THIS EVENING...NOT TOO FAR FROM THE WEAK TROUGH DRAPED FROM
SOUTHERN MINNESOTA ACROSS NORTHWEST IOWA AND WEST INTO NEBRASKA.
AN AIRCRAFT SOUNDING FROM CENTRAL IOWA SHOWS THAT THERE IS SOME
CONVECTIVE INHIBITION OVER NORTH CENTRAL IOWA...BUT THIS SHOULD
WEAKEN TOWARDS THE SOUTH WHERE THE DEWPOINTS ARE HIGHER.
THUS...THE LATEST THINKING IS THAT THE CONVECTION IS LIKELY TO
HAVE A MORE SOUTHERLY TRAJECTORY AS IT MOVES EAST...AND STAY
CLOSER TO THE MOISTURE AXIS ACROSS SOUTHERN IOWA AND NORTHERN
MISSOURI TONIGHT. THUS...HAVE REMOVED EVENING POPS FROM THE CWA.
FOR NOW HAVE LEFT AFTER MIDNIGHT POPS ALONE...BUT MAY RECONFIGURE
THESE AS WELL AS THE EVENING CONVECTIVE TRENDS RESOLVE THEMSELVES.
&&
.AVIATION...
AS MENTIONED ABOVE...HAVE REMOVED EVENING CONVECTION FROM THE
FORECAST. LIMITED VCTS IN 00Z TAF PACKAGE TO A 07Z-12Z TIME
RANGE...DEPENDING ON LOCATION. OTHERWISE...VFR 00Z TAF ISSUANCE.
SOUTHWEST TO WEST WINDS LTE 10 KTS THROUGH 18Z...THEN INCREASE TO
10-12 KTS WITH DIRECTION TURNING TO 280-300.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
LE
Hazardous weather outlook, Aug 6, 3:50 AM CST, 20 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
450 AM CDT SAT AUG 6 2011
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-061000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
450 AM CDT SAT AUG 6 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
THERE IS A LOW CHANCE THAT A FEW THUNDERSTORMS WILL MOVE OUT OF
NORTHEAST MISSOURI AND IMPACT THE CARTHAGE AND MACOMB AREAS OF WEST
CENTRAL ILLINOIS THIS MORNING. THE NEXT CHANCE FOR SOME THUNDERSTORMS
WILL COME LATE TONIGHT AHEAD OF A COOL FRONT SWEEPING INTO THE AREA
FROM THE NORTHWEST. AREAS WEST OF THE MISSISSIPPI RIVER WILL HAVE THE
BEST CHANCE OF EXPERIENCING THIS ACTIVITY MAINLY AFTER MIDNIGHT.
SEVERE WEATHER IS NOT EXPECTED WITH ANY OF THESE STORM CHANCES.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT.
12
In the hours before
Special weather statement, Aug 6, 10:45 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1145 PM CDT SAT AUG 6 2011
IAZ076-077-087-098-MOZ009-010-070600-
CLARK-JEFFERSON-KEOKUK-SCOTLAND-VAN BUREN-WASHINGTON-
1145 PM CDT SAT AUG 6 2011
...LINE OF SEVERE THUNDERSTORMS APPROACHING...
AT 1135 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 49 MILES WEST OF
WHAT CHEER TO 43 MILES WEST OF HEDRICK TO 49 MILES WEST OF
MEMPHIS...MOVING EAST AT 45 MPH.
* THUNDERSTORMS WILL BE NEAR...
WHAT CHEER...HEDRICK...MILTON AND MEMPHIS AROUND 1240 AM CDT...
MARTINSBURG...HAYESVILLE...DELTA AND BATAVIA AROUND 1245 AM CDT...
SIGOURNEY AND RUTLEDGE AROUND 1250 AM CDT...
IF THESE STORMS MAINTAIN THEIR STRENGTH THEY WILL BE CAPABLE
OF PRODUCING SEVERE WINDS OF 60 TO 70 MPH...SMALL HAIL...CONTINUOUS
CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY RAIN.
PERSONS IN KEOKUK...JEFFERSON...VAN BUREN AND SCOTLAND COUNTIES
SHOULD STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL TELEVISION
OR RADIO STATION FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE LINE OF STORMS HAS
PASSED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT SUNDAY
MORNING FOR SOUTHEAST IOWA AND NORTHWESTERN ILLINOIS AND NORTHEAST
MISSOURI.
LAT...LON 4149 9242 4150 9171 4083 9174 4028 9182
4032 9236 4060 9236 4061 9219 4115 9219
4117 9242
TIME...MOT...LOC 0440Z 275DEG 38KT 4139 9322 4095 9301
4046 9303Local storm report, Aug 6, 11:49 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1249 AM CDT SUN AUG 07 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 AM TSTM WND GST SIGOURNEY 41.33N 92.21W
08/07/2011 E40 MPH KEOKUK IA 911 CALL CENTER
ESTIMATED 35 TO 40 MPH WIND GUST IN SIGOURNEY.
&&
12Thunderstorm Wind, Jefferson
- When
- August 6, 11:55 PM CST
- Where
- Jefferson County, 0.87 mi NE of Fairfield
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 41.010, -91.970
Utility pole was blown down in the town of Fairfield during the thunderstorm in the 100 block of West Burlington Avenue.
Thunderstorm Wind, Washington
- When
- August 7, 12:20 AM CST
- Where
- Washington County, 0.52 mi E of Washington
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.300, -91.690
The baseball and softball dugouts were blown off of the field and into the road at Stewart Elementary School in Washington.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, August 6 to 31, 201113 deaths · 345 injured · 7 events
- Hail and Damaging Winds in Missouri, August 6 to 8, 20111 death · $218,000 · 1 in hail · 34 events
- Hail and Damaging Winds in Iowa, August 6 to 7, 2011$728,000 · 1 in hail · 33 events
- Hail in Nebraska, August 6, 2011$1.3 million · 2 in hail · 5 events
- Heat in Missouri, August 6 to 7, 201110 injured · 22 events
- Flash Flood in North Dakota, August 6, 2011$1.0 million · 1 event
- Flash Flood in West Virginia, August 6 to 7, 2011$950,000 · 1 event
- Damaging Wind and Lightning Strike in Virginia, August 6, 2011$275,000 · 54 kt wind · 3 events
- Wildfire in Texas, August 6, 2011$300,000 · 1 event
- Tornado and Flash Flooding in North Carolina, August 6, 2011$150,000 · EF0 · 8 events
- Hail and Damaging Winds in Illinois, August 6 to 7, 2011$75,000 · 61 kt wind · 4 events
- Wildfire in California, August 6 to 7, 20114 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339642, 339643.